In the past four years, the number of people who died from drug overdoses annually in Sedgwick County more than doubled, a dramatic increase attributed almost entirely to fentanyl. The rise in fentanyl overdoses is a recent, growing problem that’s required an urgent response from the city, according to law enforcement and forensic scientists.
Fentanyl is a potent opioid – 50 to 100 times stronger than morphine – that when used in a pharmaceutical setting can treat pain in cancer patients and following surgery. But because of its potency and low cost to produce, illegally manufactured fentanyl is often cut into heroin, cocaine and methamphetamine. When a person ingests a lethal amount of fentanyl, their breathing may slow and cause hypoxia, a condition that can lead to brain damage and death.
“People didn’t know what they were getting into, or maybe they did, and it was just too much for them that time,” said Maj. Luke Ratzlaff, the district chief for Sedgwick County Emergency Medical Services. “For first responders, it’s hard for us to see the heartbreak of family members of those who have overdosed and subsequently died.”
The rise in fentanyl overdoses in Wichita requires a community response, which led the Wichita Police Department to host a public town hall on July 14. The meeting held at Wichita State University’s Rhatigan Student Center drew a crowd of community members who heard from panelists from law enforcement, mental health services, Wichita Public Schools and members from the public whose lives have been touched by fentanyl.
The evening’s goals were to answer community questions about fentanyl and discuss how the city will address the rise in overdose cases. The town hall also highlighted the risks fentanyl poses to youth, as some recent reports of overdose deaths in Sedgwick County involve teenagers. On the national level, the number of teen fentanyl deaths sharply rose over the past few years, and the majority of teen overdoses can be linked to fentanyl.
“Fentanyl has come on the scene very quickly here,” Sedgwick County Sheriff Jeff Easter said at the meeting. “We’ve had some issues for a couple years, but it’s not to the level that we’ve seen at the end of 2021 and where we’re standing in 2022.”
Fentanyl in Sedgwick County by the numbers
Over half of the 295 people who died from an overdose in Sedgwick County last year had traces of fentanyl present in their bodies, according to data from Sedgwick County’s Regional Forensic Science Center.
The RFSC’s lab also saw an increase in the amount of fentanyl submitted by law enforcement for drug identification. While the lab identified just three fentanyl cases in 2018, by 2022 it saw 246 cases within the first six months, criminalistics lab manager Lana Goodson said at the town hall meeting.
The Sedgwick County Coroner’s Office reported that overdose deaths more than doubled over the last four years — an increase of around 130 percent. This rise is disproportionate to the overall increase in cases received by the office. Autopsies are conducted by the Coroner’s Office in cases including but not limited to deaths of unknown cause, deaths unattended by a physician, deaths resulting from violence or deaths that occur in police custody.
Fentanyl was identified in 160 overdose deaths last year. That’s nearly seven times as many deaths involving fentanyl as in 2018. However, the number of overdose deaths where fentanyl wasn’t detected has remained relatively stable over the past four years. This suggests that the rise in overdoses might be caused by fentanyl’s increased prevalence, according to a report written by the RFSC.
To put drug overdoses in perspective, two and one-half times as many people in Sedgwick County died from a fentanyl overdose in 2021 compared to the most recent data on traffic accident fatalities, which are a leading cause of death among teenagers. COVID deaths, meanwhile, were close to three times as common as overdose deaths in 2021, but those deaths predominantly involved older people.
How can you recognize and treat a fentanyl overdose?
Common signs of an opioid overdose include unresponsiveness, constricted pinpoint pupils, discolored skin, and ineffective breathing caused by respiratory repression.
When paramedics first arrive on the scene of a suspected overdose, they immediately assess the patient for these signs, said Ratzlaff.
“One of our first priorities is to restore ventilation and oxygenation to the patient,” Ratzlaff said. This is often done using a tube that goes into the patient’s mouth to provide a path for air to travel through. Paramedics then use a bag valve mask that allows them to manually deliver air to the patient’s lungs until they can breathe on their own.
“We can actually improve the oxygenation in that manner,” Ratzlaff added. “But ultimately, we need to provide the antidote.”
That antidote is naloxone — often sold under the brand name Narcan — a drug that blocks the opioid from activating the receptors in the patient’s nervous system that cause an overdose.
Sedgwick County EMS is equipped with pre-filled syringes of Narcan and can administer the drug in four different ways. The most effective method is through an IV administered to a vein. Using this method, patients may become responsive within seconds, Ratzlaff said. However, it takes time to set up the IV, so administering Narcan through a nasal spray or a muscular injection are often faster options, he said.
Once a patient becomes responsive, first responders try to determine the cause of the overdose and direct the patient to treatment options.
“As paramedics, we do kind of turn into a counselor or a coach to explain everything that just occurred and what the severity of their situation was,” Ratzlaff said. “Ultimately, it’s really up to the patient if they are seeking help or other support. But the resources are there at the hospital to be provided to the patient.”
What should you do if someone overdoses?
If you witness a suspected overdose, Ratzlaff recommends turning the overdose victim on their side to protect the person’s airway and ensure nothing enters their mouth. Remain with the person in order to provide as much information as possible to first responders once they arrive, Ratzlaff added.
You do not need to fear overdosing on fentanyl when assisting an overdose patient, according to fact-checking conducted by Reuters. Despite recent stories widely shared on social media of first responders fainting from passive exposure to fentanyl, it is not possible to overdose on fentanyl through skin contact alone, experts insist.
Additionally, overdose via inhalation of fentanyl particles would take nearly 200 minutes of exposure at a high concentration to be of any concern. To date, there have been no records of accidental opioid exposure to first responders.
Kansas fentanyl overdose problem among nation’s worst
Statewide, the number of overdose deaths in Kansas increased by around 43 percent between 2020 and 2021 — the second largest increase in the country.
Heather Roe, an addiction medicine physician and medical director of Wichita’s Harmony Clinic, attributes this ranking to a shortage of rural treatment options and a lack of support in the Kansas Legislature for harm reduction methods.
Fentanyl cannot be detected by appearance, taste or smell, which can lead to someone unknowingly ingesting it. One of the best tools to protect against accidental fentanyl poisoning is fentanyl test strips, Roe said. But those are considered drug paraphernalia in Kansas and are currently illegal to possess.
A bill aimed at decriminalizing test strips was blocked by the Kansas Senate in May.
“We haven’t even begun the conversation about syringe exchange programs, safe consumption sites — et cetera — that are happening in other parts of our country,” Roe said.
When you can’t change a law, another option is to decline to enforce it. At the town hall meeting, Sheriff Jeff Easter announced that Sedgwick County law enforcement will no longer enforce the ban on fentanyl test strips. But because the test strips are illegal at the state level, they are not available in local pharmacies. Some online retailers — such as Amazon — will not ship them to Kansas due to the ban, Roe said.
Some resources exist for community members looking to supply themselves with overdose treatment. Multiple pharmacies in Wichita offer Narcan nasal spray without prescription, and a map of all naloxone dispensers in the state can be found here. The DCCCA, a social service organization based in Lawrence, also provides free Narcan and training to community programs and Kansas residents. However, the DCCCA’s supply is currently depleted, though you can sign up for a waitlist.
Fentanyl education resources
Education is yet another piece of Wichita’s fentanyl response and is what prompted the city to hold a town hall.
Attendees received a list of addiction treatment providers. The list is also available online. Panelists encouraged parents to start conversations with their children early before fentanyl becomes a problem.
The majority of those who use opiates know what they’re buying contains fentanyl because fentanyl has infiltrated most of the street drug supply, Roe said. But teens and first-time users might not be aware of what they’re actually consuming.
“There are these kids that are so impulsive and have the opportunity to take something. And then they take it,” Roe said. “It’s scary.”
- KanCare 101: How to apply for Medicaid benefits in Kansas November 25, 2022
- Cedric Lofton’s missing headstone and the slow road of justice November 23, 2022
- Wichita has 44 square miles of food deserts. Here is a way to help. November 21, 2022